Alert archive / Washington / River Flood Warnings in 2014

River Flood Warning 1, NWS Spokane, WA

March 6, 2014Spokane County, Washington

NWS Spokane, WA issued this river flood warning at Mar 6, 2014, 5:26 PM PST for Spokane County, Washington. It took effect at Mar 6, 2014, 8:08 PM PST. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Mar 6, 2014, 5:26 PM PST (01:26 UTC)
In effect from
Mar 6, 2014, 8:08 PM PST
Expired
Mar 7, 2014, 12:07 PM PST
In force
16 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
Minor

County Spokane County, WA

The radar

The Spokane radar (KOTX), 24 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Spokane River at Dartford (LSDW1). The gauge peaked at 6.50 ft at Mar 6, 2014, 8:00 PM PST.

actionminormoderate46803/0703/08
Action stage
5.5 ft
Minor stage
6.5 ft
Moderate stage
7.5 ft
Major stage
8.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12431000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WGUS46 KOTX 070126
FLWOTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE, WA
526 PM PST THU MAR 6 2014

...THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS AND LAKES IN WASHINGTON...

  LITTLE SPOKANE RIVER AT DARTFORD AFFECTING SPOKANE COUNTY

...RECENT RAINFALL AND ONGOING SNOWMELT IS DRIVING THE LITTLE SPOKANE
RIVER TOWARDS FLOOD STAGE. MINOR FLOODING IS FORECAST...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

THE SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD 
AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE
WATER. TAKE APPROPRIATE PRECAUTIONS.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TOO DEEP TO ALLOW FOR SAFE PASSAGE. AS LITTLE 
AS ONE FOOT OF WATER ON THE ROAD CAN MOVE MOST VEHICLES OFF THE ROAD.

&&

WAC063-071326-
/O.NEW.KOTX.FL.W.0001.140307T0408Z-140307T2007Z/
/LSDW1.1.ER.140307T0408Z.140307T0600Z.140307T0807Z.NR/
526 PM PST THU MAR 6 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE LITTLE SPOKANE RIVER AT DARTFORD.
* UNTIL FRIDAY AFTERNOON.
* AT  4:45 PM THURSDAY THE STAGE WAS 6.15 FEET. 
* FLOOD STAGE IS  6.50 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...THE LITTLE SPOKANE RIVER IS FORECAST TO RISE ABOVE FLOOD 
  STAGE LATER THIS EVENING AND CREST NEAR 6.7 FEET. THE RIVER IS 
  FORECAST TO FALL BELOW FLOOD STAGE FRIDAY NIGHT.

&&

LAT...LON 4773 11726 4775 11752 4784 11755 4790 11735 4787 11725

 
* AT   8.0 FEET...SEVERAL HOMES WILL BE INUNDATED. LITTLE SPOKANE 
  RIVER, GOLDEN, AND MEADOWBROOK ROADS MAY BE CLOSED.
* AT   6.5 FEET...FLOODING OF HOMES AND BASEMENTS MAY OCCUR.
* AT   6.0 FEET...BACKYARD AND FIELD FLOODING WILL OCCURS ALONG 
  LITTLE SPOKANE AND GREENLEAF DRIVES.
* AT   5.7 FEET...PINE RIVER PARK WILL FLOOD.


$$
1 follow-up statement
355 
WGUS86 KOTX 071235
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
435 AM PST FRI MAR 7 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS AND LAKES 
IN WASHINGTON...

  LITTLE SPOKANE RIVER AT DARTFORD AFFECTING SPOKANE COUNTY

...THE RIVER HAS CRESTED AND IS NOW RECEDING BELOW FLOOD STAGE...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD 
AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE
WATER. TAKE APPROPRIATE PRECAUTIONS.

BE AWARE OF LARGE DEBRIS IN THE RIVER. HIGH WATER LEVELS CAN PUSH 
LOGS AND OTHER LARGE DEBRIS INTO THE RIVER...INCREASING THE DANGER TO
PEOPLE AND BOATS.

&&

WAC063-071305-
/O.CAN.KOTX.FL.W.0001.000000T0000Z-140307T2007Z/
/LSDW1.1.ER.140307T0400Z.140307T0415Z.140307T0415Z.NR/
435 AM PST FRI MAR 7 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE LITTLE SPOKANE RIVER AT DARTFORD.
* AT  3:45 AM FRIDAY THE STAGE WAS  6.05 FEET. 
* FLOOD STAGE IS  6.50 FEET.
* THE RIVER FELL BELOW FLOOD STAGE AT 8:15 PM THURSDAY.
* FORECAST...THE RIVER IS EXPECTED TO CONTINUE TO FALL TO 5.5 FEET BY
  EARLY TOMORROW. ANOTHER RISE IS EXPECTED ON MONDAY BUT THE RIVER IS 
  NOT EXPECTED TO REACH FLOOD STAGE AT THIS TIME.

&&

LAT...LON 4773 11726 4775 11752 4784 11755 4790 11735 4787 11725

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at Mar 6, 3:55 PM PST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 6, 3:55 PM PST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
355 PM PST Thu Mar 6 2014

.SYNOPSIS...
Mild, breezy, and showery conditions are expected tonight. The
combination of recent rain and melting snow will likely produce
minor farmland flooding and ponding of water in urban areas with
poor drainage. There will be a break in the active weather Friday
and Saturday before the arrival of more rain Saturday night into
Sunday. Unsettled conditions will continue into early next week.

&&

.DISCUSSION...

For hydrology concerns...There are no plans to make significant
changes to the current flood products currently in effect. We did,
however, add Chelan county to the advsy due to reports of
mudslides and some water over roads generally from Cashmere west to
the Cascade crest. The Coeur D'alene river at Cataldo is still
rising and may go to above flood stage late Fri. A watch for this
river is currently in effect.

Today through Friday: The fcst still looks to be on track. The
big challenge will be how the corridor of stronger winds from the
Tri- Cities to the Spokane region affect pcpn. Winds around 850mb
increase to 40 kts in general which typically limits pcpn amnts
significantly for places like the Spokane region, the Palouse, and
especially the Upper Columbia Basin...and near the Cascades.

But with the upper trof moving into Ern Wa currently, the
instability has continued to increase slowly thanks to steepening
lapse rates aloft under the trough. Insolation has not been a
significant player. The vort max with the upper trof will provide
forcing for large-scale ascent and produce showers region- wide.
The heavier rainfall tonight will be centered around the Id
Panhandle and extreme Ern Wa (2 to 3 tenths on average)
...and near the Cascade crest (4 to 6 tenths). However...localized
heavier amounts will be a certainty...enhancing briefly the minor
ponding, mudslides and non-mainstem river rises. We have thunder
in the fcst for SE Wa and adjacent parts of the Idaho Panhandle
into early this evening based on the current radar. But it will be
isolated at best based on the LFC to EL temp profile. Expect a
drying trend for all zones for Fri, with strong veered westerly
flow. Also for Fri...N Idaho will see a continued threat of showers
under moderately unstable NW flow. bz

Friday night through Sunday...Through this portion of the
forecast high pressure that built into the region Friday will
begin to flatten as a result of the next Pacific storm system that
will move into the region Saturday night and Sunday. South-
southwest flow will keep some chance of light showers across the
north Cascades...along the Canadian border and possibly the north
Panhandle mountains Friday night and Saturday. Any precipitation
will remain very light. High pressure...clearing skies and
lingering surface moisture will promote some localized fog for the
northern valleys and along the Spokane and Columbia rivers Friday
night. Southerly winds will keep temperatures above normal.

Saturday afternoon through Sunday the area will begin to feel the
effects of the next upstream system. A warm front will cross the
Cascades late Saturday afternoon with the following cold front
sagging in from the northwest to southeast after 21z Sunday. This
will result in widespread moderate to at times heavy
precipitation through Sunday and into Sunday night

* Precipitation and type: Isentropic up-glide along the 290k
  surface will increase across the north Cascades Saturday
  afternoon...increase in intensity Saturday night as the warm
  front pushes east across the area. PWATs increase to
  around.80-.90 by Saturday evening which is above 200% of normal.
  As mentioned above the cold front will come through late Sunday
  afternoon and Sunday evening shutting of the precipitation from
  northwest to southeast. Precipitation amounts will vary widely
  from .10 to .20 in the basin....35 to .60 across the remainder
  of the lower elevations...70 to .90 for the northern and
  Panhandle mountains and 1 to 2 inches near the Cascades crest.
  So QPF will be quite impressive. Snow levels will start out
  4500-5000 feet but increase to well over 6000 feet by Sunday
  morning. So precipitation as mainly rain with very high
  elevation snow. This will not help out the flooding situation
  and advisories,watches and warning will be possible.

* Temperatures: Temperatures will rise to the mid 40s to near 60
  both Saturday and Sunday...with overnight lows well above
  freezing except for the higher elevations. This is 5-10 degrees
  above normal.

* Wind: Light southeast-south winds Saturday will come around to
  the south-southwest Sunday and increase with sustained
  velocities of 5-15 mph and gusts 15-25 mph. Tobin

Sunday night through Tuesday night...The Inland Northwest will
transfer from southwest to northwest flow Sunday night and Monday.
This will result in cold air advection with westerly mid level
winds creating a rain shadow for most of Central Washington with
showers becoming confined mostly to the Cascade crest and Idaho
Panhandle. Snow levels fall to 3500-4500 feet by Monday morning so
light snow accumulations are possible in the mountains. A few of
these showers may backfill into adjacent portions of Eastern
Washington. A ridge begins to amplify along 130W Monday night and
Tuesday resulting in a continued drying trend with near normal
temperatures. The drying trend and temperatures dropping to near
normal early next week should reduce runoff into area rivers. JW

Wednesday through Thursday night...A ridge of high pressure should
be in place on Wednesday, but this may be temporary as many
extended models bring another disturbance through by the
Thursday/Friday time frame. The strength of this disturbance and
timing is still a little in question, which is not that unusual
for this far out. Precipitation chances were already in the
forecast, so only some massaging was done to the chances.
Otherwise, temperatures look to be near seasonal averages and
snow levels are such that any precipitation that falls will be in
the mountain snow/valley rain variety. ty

&&

.AVIATION...
00Z TAFS: A low pressure system over Eastern Washington this
afternoon will track east through the evening promoting showers.
CIGS should stay mainly VFR for the TAF sites but areas of MVFR
conditions are possibly under bands of heavier showers.  Overnight
as this system exits moist upslope flow will likely result in MVFR
stratus for KGEG/KSFF/KCOE/KPUW.  These CIGS will rise Friday
morning with VFR conditions expected Friday afternoon.  At KMWH/KEAT
a drier boundary layer due to downslope flow off the Cascades will
result in continued VFR conditions through 00z Saturday.  Lastly,
gusty winds across the region will subside overnight tonight as
pressure gradients weaken and mixing decreases.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        37  48  34  53  42  53 /  60  10   0  10  80  80
Coeur d'Alene  36  47  33  52  40  50 /  80  20   0  10  90  90
Pullman        38  50  36  56  43  54 /  60  20   0   0  80  90
Lewiston       41  55  35  60  45  57 /  50  10   0   0  80  80
Colville       34  50  33  52  39  51 /  50   0  10  10  80  80
Sandpoint      34  45  32  49  38  47 /  80  30  10  10  90 100
Kellogg        35  45  32  48  38  45 / 100  50  10  10  90 100
Moses Lake     38  57  36  56  46  58 /  20   0   0  10  60  50
Wenatchee      37  53  36  51  41  53 /  20   0   0  20  60  50
Omak           34  48  33  48  38  50 /  20   0  10  20  60  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 6, 5:42 AM PST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
542 AM PST THU MAR 6 2014

IDZ001>004-WAZ033-036>038-071345-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
542 AM PST THU MAR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

MELTING SNOW AND SIGNIFICANT RAIN WILL LEAD TO MINOR FLOODING IN
URBAN AREAS WITH POOR DRAINAGE...FLOODING OF FARMLAND...AND RISES
ON CREEKS AND SMALL STREAMS. MAINSTEM RIVERS DRAINING THE IDAHO
PANHANDLE MOUNTAINS WILL ALSO RISE IN RESPONSE TO MID ELEVATION
SNOW MELT AND RECENT RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER WET WEATHER SYSTEM WILL ARRIVE FOR THE WEEKEND. AREAS OF
LOWLAND FLOODING ARE EXPECTED TO CONTINUE. ALSO...SOME MAINSTEM
RIVERS DRAINING THE IDAHO PANHANDLE MOUNTAINS MAY ACHIEVE MINOR
FLOOD STAGE EARLY NEXT WEEK.

IDZ026-027-WAZ031-032-034-035-041-043-044-071345-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
542 AM PST THU MAR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-071345-
EAST SLOPES NORTHERN CASCADES-
542 AM PST THU MAR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

MELTING SNOW WILL CONTINUE EXCEPT FOR THE HIGHER PEAKS IN THE
CASCADES. SIGNIFICANT RAIN WILL FALL UPON THE SNOW PACK LEADING TO
THE POTENTIAL FOR MINOR URBAN FLOODING ALONG WITH RISES ON SMALL
STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER WET WEATHER SYSTEM IS EXPECTED OVER THE WEEKEND. LOWLAND
FLOODING WILL BE POSSIBLE DUE TO A COMBINATION OF RAINFALL AND
SNOW MELT.

Nearby

River Flood Warnings in Washington, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.